Discontinue Antidepressants in Rapid-Cycling Bipolar Disorder

Kenneth Bender

June 22, 2015

Discontinuing rather than maintaining antidepressant medications following treatment of depression in patients with rapid-cycling bipolar disorder (BD) appears to improve outcomes, new research shows.

"In this sample, long-term continuation of antidepressants was associated with more mood episodes in patients with rapid-cycling bipolar disorder, particularly with three-fold increased rate of depressive episodes in the first year of follow-up," the investigators, led by Rif El-Mallakh, MD, Department of Psychiatry, University of Louisville, in Kentucky, write.

"Any history of rapid cycling or antidepressant-induced mania is a very good predictor of doing poorly with long-term antidepressant treatment," Dr El-Mallakh told Medscape Medical News. "This population should be given nonantidepressant alternatives when they are depressed, or the antidepressants should be discontinued as soon as symptoms normalize."

The study was published online June 10 in the Journal of Affective Disorders.

Major Public Health Issue

Rapid cycling in BD characterizes a subset of patients who have a large number of episodes during short periods and is defined as four or more episodes in a 12-month period, but many patients have significantly more episodes, the authors note.

They also point out that the use of antidepressants in rapid-cycling BD has been controversial, with some research suggesting these medications may cause the phenomenon.

"Antidepressants are the most commonly prescribed class of medication in BD. If they cause or worsen rapid cycling...this represents a major public health problem. Safely and effectively treating rather than exacerbating mood episodes in the most severely ill among this patient population is a priority," the authors write.

No randomized clinical trials (RCTs) had been conducted to address the question concerning modern antidepressants in this setting, and results from naturalistic and observational reports and one RCT with tricyclic antidepressants (TCAs) suggested that they do exacerbate cycling. Dr El-Mallahk and colleagues sought clarification from the RCT data of the Systematic Treatment Enhancement Program for Bipolar Disorder (STEP-BD).

"There is a lot of evidence that antidepressants are problematic in bipolar illness," Dr El-Mallakh said. "Many clinicians have noted that depression is more common in patients on antidepressants. A randomized discontinuation study in a sample that appears to have benefited from an antidepressant was the best way to test the hypothesis."

In the STEP-BD study, patients with BD who had been maintained on mood stabilizers and who had achieved clinical recovery from BD while being treated with an antidepressant were randomly assigned to either discontinue the antidepressant after at least 2 months in the absence of symptoms or to continue it for up to 3 years.

Increased Depression Risk

Of 16 patients with rapid-cycling BD, seven continued and nine discontinued antidepressant treatment. Their course of illness was compared with that of 23 non-rapid-cycling patients who continued and 28 patients who discontinued antidepressant medication.

Among patients with rapid-cycling BD and those with non-rapid-cycling BD who had discontinued antidepressants, the patients with rapid-cycling BD who continued antidepressants had 268% more total mood episodes per year, 293% more depressive episodes per year, and 28.8% less time in remission compared with the patients with non-rapid-cycling BD who continued antidepressants.

Dr El-Mallakh commented that although most clinicians are aware that antidepressants can induce manic symptoms, "the current study also provides good evidence that in people with a history of rapid cycling, antidepressants increase the likelihood of depression."

Coauthor S. Nassir Ghaemi, MD, who is director of the Mood Disorders Program, Tufts Medical Center and Tufts University School of Medicine, in Boston, Massachusetts, and is the designer of the STEP-BD study, elaborated on the putative relation of antidepressants with increased cycling and the apparent increase in depressive episodes.

"Paradoxical as it sounds, antidepressants worsen depression in bipolar illness," Dr Ghaemi told Medscape Medical News. "This isn't paradoxical when we realize that bipolar illness is an illness of recurrent mood episodes, mostly depressive, and antidepressants make more and more mood episodes happen, which means that they cause more depressive episodes."

In the first RCT with atypical antidepressants in rapid-cycling bipolar affective disorder, patients appeared to have a better course with fewer depressive episodes by discontinuing rather than maintaining an antidepressant after undergoing treatment for bipolar depression.

Patients with rapid-cycling BD had significantly more symptomatic episodes than patients with non-rapid-cycling BD through continued antidepressant treatment than those whose antidepressant therapy was discontinued after the index episode of bipolar depression.

Although the small size of the groups prevented distinguishing directly between the rapid-cycling patients who continued or discontinued the antidepressant, the lack of significant difference in course between rapid-cycling and non-rapid-cycling patients when the antidepressant was discontinued lent support to the investigators finding advantage in discontinuing or avoiding antidepressant medication in patients with rapid-cycling BD.

Fizzled Hypothesis?

Commenting on the findings for Medscape Medical News, Keith Rasmussen, MD, Department of Psychiatry, Mayo Clinic, Rochester, Minnesota, had some concerns.

First, he noted a possible error in calculating the reported percentage differences, which may be among the items that are reviewed and addressed between online posting and final publication ― 168% rather than 268%, and 193% rather than 293% by his figuring.

As for the conclusion that antidepressants can be useful for treating bipolar depression in the short term but may cause rapid ycling of depressive episodes in long term, Dr Rasmussen commented, "I suppose this is possible, but it is not a very parsimonious assumption considering all the data indicating that antidepressants are nothing more than placebos in this condition."

Dr Rasmussen also pointed out that there was no signal for rapid cycling induced in those patients who were not undergoing rapid cycling at baseline.

"Couple this with the lack of apparent antidepressant-induced mania in this study, and the authors' hypothesis begins to fizzle," he said.

The study was funded by a grant from the National Institute of Mental Health. Dr Rasmussen reports no relevant financial relationships.

J Affect Disord. Published online June 10, 2015. Abstract

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....